We report a series of 5 representative patients in California who experienced adverse reactions from the illicitly marketed substance gamma-hydroxybutyrate (GHB). The drug is a putative neurotransmitter marketed as a growth hormone releaser for bodybuilders. The most commonly reported symptoms included abrupt drowsiness, dizziness, and a "high". Other effects were headache, nausea, vomiting, myoclonic jerking, and short-term coma. There have been no reported deaths. If product use is discontinued, full recovery with no long-term side effects is universal. No clear dose-response effect was observed; this may be attributable to differences in susceptibility, wide variations in doses taken by the same person, or the coingestion of other substances. Case interviews confirm that, despite being banned by the US Food and Drug Administration, GHB is still widely available in the underground drug market. Athletes and bodybuilders may take drugs for which there are claims of improved performance or body image. Physicians should be alert for signs of GHB poisoning in emergency department and clinic patients.